How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Rick Your Own Question
Dr. Rick
Dr. Rick, Board Certified MD
Category: Eye
Satisfied Customers: 10892
Experience:  Ophthalmology since 1994 with Retina sub-specialty interest
48069651
Type Your Eye Question Here...
Dr. Rick is online now
A new question is answered every 9 seconds

Could taking Bendroflumethiazide 2.5 on top of Metformin Ramipril and Simvastat

This answer was rated:

Could taking Bendroflumethiazide 2.5 on top of Metformin Ramipril and Simvastatin be the cause of my sudden unexplained blindness in my right eye. 8 days on the Bendro.4 weeks ago my annual tests showed NO problems The eye clinic today has told me the loss of my sight is irreversible and I am completely in shock as within 2 hours today I was told I am blind in one eye and as the clinic was closing left to deal with this news outside still not able to see because of the drops administered. I also have been having tests on my kidneys as 2 years ago it appears I ahve a bleeding cyst on my adrenal gland. The pain of this at the time put me into unconciousness.
What can I do to stop this happening to my other eye making me completely blind
Chat Conversation Started
Dr. Rick :

I'll be happy to help you with your question today.

Dr. Rick :

Are you taking any other medicine? What medical problems do you have? Did the ophthalmologist suggest any workup or say what is that cause of your sudden, painless loss of vision?

Dr. Rick :

Hi. Are you there?

Dr. Rick :

You are taking a statin, a thiazide diuretic, an ace inhibitor and a biguanide class oral anti-diabetic medication. From this I guess you have hypertension,high cholesterol and diabetes.

Customer :

Simvastatin 2.5mg Ramipril 5mg Metformin 500 x3 a day the odd puff of Sabutamol Nasonex for rhinitis Only had my eyes tested at the diabetic clinic 4 weeks ago letter says fine for another year. I am a type 2 Diabetic approx. 7.2 level also 3 years ago was diagnosed with a bleeding adrenal cyst after passing out with pain. Received antibiotics and was regularily checked for a couple of years. i.e. 24 and 48 hour urine collections. Doctor told to keep an eye on me.

Dr. Rick :

All of these conditions can cause problems with blood vessels which could cause a "stroke" of the optic nerve, which could cause blindness. Did your ophthalmologist say anything specific?

Dr. Rick :

Ok. I'm a little behind you on the chat......So, if I understand you correctly, you have had close medical and ophthalmology followup and were doing well. Suddenly you had painless loss of vision in one eye and the doctor said nothing could be done to fix it. Is this correct?

Customer :

In April I had to change my doctor due to rezoning and I feel this doctor took my blood pressure 8 days ago when I was in for a completely unrelated reason told me it was too high and that I had a 50/50 chance of a stroke any minute. Put me on 2.5

Customer :

Yes

Dr. Rick :

What did she say was the cause of the blindness? Did she want to do any blood tests etc?

Customer :

She put me to the eye emergency clinic. They did blood tests and I have to attend my own doctor in a couple of days for the results.

Dr. Rick :

Did they tell you that your optic nerve was swollen and was the cause of your vision loss?

Dr. Rick :

I would expect at the eye ER they did a blood test called a CBC, ESR and C Reactive protein. They would have had you wait in the ER for the results.

Customer :

YES and also asked me if I had pain at the time and if I had taken any heart medicine. Told me to take half an asprin a day and return to the clinic in 3 months. I may get a slight improvement but not to hold out hope

Dr. Rick :

If you did not have giant cell arteritis, which the lab tests, history and exam would help to rule out, then if it you suffered non arteritic optic neuritis.

Customer :

They told me I would get the results at my doctor

Dr. Rick :

They are correct that there is no treatment that has been proven to work to restore vision.

Dr. Rick :

Now, the most important question. What can YOU do to prevent it happing in your only remaining good eye?

Customer :

OK but is my medication causing this

Customer :

I am a smoker but do not drink and am overweight but exercising and dieting.

Dr. Rick :

I would have had you wait in the ER for the results; if they showed you had the giant cell arteritis I would have started very high dose steroid therapy ASAP, with the help of your GP due to your diabetes....but that is water under the bridge

Dr. Rick :

Stop smoking is one of the best things you can do to help.....

Dr. Rick :

The weight is not as big of a deal, unless you are 4 feet tall and 5 feet wide :)

Customer :

I feel I am a timebomb and am going to go blind any minute. The stress is horrrible and not helpinhg my blood pressure. What questions do I ask my GP tomorrow. He will not have the results by then tho.

Dr. Rick :

That is not true....try not to get too upset. I know that is not easy right now. One question. Do you take you blood pressure medicine at night or in the morning?

Customer :

Morning

Dr. Rick :

he should have the results of the blood tests I mentioned above...ask him about those.

Dr. Rick :

Good. There was a study a few years ago that showed taking BP meds in the morning was safer for the health of the optic nerve then taking them at night.

Customer :

So blood pressure meds can affect the optic nerves.

Dr. Rick :

I want to tell you that there is a 40% chance you may get some improvement in your vision over the next 6 months. Not great odds I know, but better then "nothing can be done"

Dr. Rick :

by lowering the BP while you sleep the study showed that, in optic nerves at risk, there was an increased chance of a "stroke" if you took the meds before bedtime.

Dr. Rick :

What is your risk of having the same thing happen to your other eye? Well. That is hard to say. Since you've had it in one eye it is higher then, for instance, my chance. There is no study that tells us what that chance is.

Dr. Rick :

the best thing you can do is, first, stop smoking!! (easy to say, hard to do) Keep your BP in the range your GP suggests. Keep your Diabetes under control. Continue with your good follow up program. Try not to worry.

Customer :

I am scared to continue the water tablets now as I do not feel very well, have not for about 5 days and am experiencing diahorrea and feet cramps I get a lot of excrutiating cramp in my feet and the runs are uncontollable and embarassing

Dr. Rick :

Does this make sense? I hope I've helped you understand things a little better.

Customer :

Thanks for putting up with me. I really needed someone understanding to talk to as my family and friends are just horrified about this and keep telling me to get help to restore my sight. I know now this is not possible.

Dr. Rick :

The water tablets help with your BP and may also be helping with your kidney function. Since you said you are going to see your GP tomorrow, mention your feelings to him, tell him about the cramps and diahorea. You should be OK until then without them; although remember it has been a long, long time since I worked on anything other then the eye and retina!

Dr. Rick :

Isn't it real late in the UK now?

Dr. Rick :

I just noticed my server is acting up again. Did I loose the connection?

Dr. Rick :

The water tablets help with your BP and may also be helping with your kidney function. Since you said you are going to see your GP tomorrow, mention your feelings to him, tell him about the cramps and diahorea. You should be OK until then without them; although remember it has been a long, long time since I worked on anything other then the eye and retina!

Dr. Rick :

Isn't it real late in the UK now?

Dr. Rick :

I just noticed my server is acting up again. Did I loose the connection?

Dr. Rick :

I'm sorry. My server at home has crashed.

Dr. Rick and other Eye Specialists are ready to help you
Hi. I lost you at the end. My server is having problems. Thanks for accepting my answer. Please email me if you want to finish talking.....

My server has, hopefully, been fixed with the addition of a dedicated line to my computer from the telephone pole down the street.

 

I hope you had a good visit with your GP today and are able not to worry so much about loosing the vision in your other eye. It is my pleasure to "put up with you" as you called it....I call it being a good human being. Do you best to stop smoking, hug the grandkids, and enjoy another beautiful fall season.

 

Thanks for giving me the chance to help you.